Utah, 2008Flash Flooding and Damaging Wind in Utah, July 26 to 27, 2008
July 26 to 27, 2008 · NWS SLC · 3 events in 3 counties and zones
Another round of thunderstorms toward the end of July caused flash flooding in a few different areas and produced some strong gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of thunderstorms toward the end of July caused flash flooding in a few different areas and produced some strong gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 26, 8:40 AM MST, 6 hours earlier.
Area forecast discussion, Jul 26, 8:40 AM MST, 6 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT SAT JUL 26 2008
.SYNOPSIS...HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH
THE WEEKEND. A WEAK DISTURBANCE WILL MOVE ACROSS UTAH THIS MORNING
INTO THIS AFTERNOON. DRIER AIR WILL MOVE INTO NORTHERN UTAH SUNDAY
INTO MONDAY.
&&
.DISCUSSION...UPPER LEVEL HIGH PRESSURE REMAINS ACROSS THE REGION
THIS MORNING. A WEAK DISTURBANCE IS CURRENTLY MOVING THROUGH
PORTIONS OF SOUTHERN UTAH. THIS DISTURBANCE HAS HELPED TO DEVELOP
AN AREA OF SHOWERS AND ASSOCIATED CLOUD COVER ACROSS SOUTHERN UTAH
AND NORTHERN ARIZONA. UPDATED THE ZFP THIS MORNING TO ADJUST POPS
UPWARD THIS MORNING ACROSS SOUTHWEST AND SOUTH CENTRAL UTAH AND TO
INCREASE CLOUD COVER OVER MUCH OF SOUTHERN UTAH. EXPECT CLOUD
COVER TO THIN OUT LATER THIS MORNING INTO THIS AFTERNOON.
THE WEAK DISTURBANCE OVER SOUTHWEST UTAH WILL SLOWLY MOVE TO THE
NORTHEAST THROUGHOUT THE DAY. BY THE TIME OF MAXIMUM HEATING OF
THE DAY...THIS DISTURBANCE WILL LIKELY BE NEARING THE UINTA BASIN.
GIVEN THIS TRACK...AM A BIT CONCERNED CONVECTION WILL BE
SUPPRESSED DUE TO SUBSIDENCE BEHIND THE DISTURBANCE...ESPECIALLY
ACROSS PORTIONS OF NORTHERN AND CENTRAL UTAH. WILL MONITOR TRENDS
AND ADJUST THE FORECAST AS NECESSARY.
THE 12Z SLC SOUNDING INDICATED A PRECIPITABLE WATER VALUE OF 0.77
INCHES. WITH TEMPERATURES NEARING 100F ACROSS THE VALLEY LOCATIONS
OF NORTHERN UTAH...THERE MAY BE ENOUGH INSTABILITY TO ALLOW FOR
ISOLATED THUNDERSTORMS IF THEY ARE ABLE TO COUNTERACT THE
SUBSIDENCE BEHIND THE DISTURBANCE. ANY THUNDERSTORMS THAT FORM WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS THIS AFTERNOON AND EVENING
ACROSS NORTHERN AND PARTS OF CENTRAL UTAH. IN ADDITION...WITH DEEP
MOISTURE ACROSS SOUTHERN UTAH...EXPECT SOME LOCATIONS WILL RECEIVE
HEAVY RAINFALL IN THUNDERSTORMS. WHILE A FLASH FLOOD WATCH HAS NOT
BEEN ISSUED...ISOLATED FLASH FLOODING IS POSSIBLE ESPECIALLY IN
SLOT CANYONS AND NORMALLY DRY WASHES ACROSS SOUTHERN UTAH.
&&
.AVIATION...SOUTHERLY WINDS ARE EXPECTED TO BECOME GUSTY THIS
MORNING AT THE SLC TERMINAL. WINDS ARE FORECAST TO SHIFT TO THE
NORTHWEST BETWEEN 19-21Z THIS AFTERNOON...WITH A 10 PERCENT CHANCE
THE SHIFT WILL BE AS LATE AS 22Z.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE WASATCH FRONT THIS
AFTERNOON. ANY THUNDERSTORMS THAT IMPACT THE TERMINAL WILL LIKELY
HAVE GUSTY AND ERRATIC WINDS.
&&
.FIRE WEATHER...MOISTURE WILL REMAIN IN PLACE ACROSS THE SOUTHERN
AND EASTERN PORTIONS OF THE FIRE DISTRICT TODAY WHILE DRIER AIR WILL
REMAIN OVER THE FAR NORTHWEST. ANY STORMS OVER THE SOUTHEAST TODAY
WILL LIKELY PRODUCE WETTING RAINS BUT THE NORTH LACKS THE DEEP
MOISTURE TO PRODUCE MUCH WETTING RAIN ALTHOUGH ENOUGH HAS SPREAD UP
TO SET OFF ISOLATED AFTERNOON THUNDERSTORMS. ISOLATED DRY LIGHTNING
COULD BE A CONCERN ALONG WITH MICROBURST WINDS OVER THE WEST DESERTS
AND ALONG THE WASATCH FRONT. THIS GENERAL PATTERN WILL PERSIST
SUNDAY AND POSSIBLY MONDAY. THE AIRMASS WILL THEN DRY FROM THE
NORTHWEST ACROSS THE DISTRICT INTO THE MIDDLE OF NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC/AVIATION...KRUSE
FIRE WEATHER...WILENSKY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 3:00 AM MST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 AM MDT SAT JUL 26 2008
UTZ001>016-019>021-517-518-WYZ021-271200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
400 AM MDT SAT JUL 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
MOISTURE HAS SPREAD INTO NORTHEAST UTAH TODAY AND A WEATHER
DISTURBANCE WILL TRACK ACROSS SOUTHERN AND EASTERN UTAH. THIS
WILL INCREASE SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
STORMS IN SOUTHERN AND EASTERN UTAH WILL HAVE THE POTENTIAL
FOR LOCALLY HEAVY RAIN AND AN ELEVATED FLASH FLOOD THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOISTURE WILL PERSIST ACROSS THE REGION AND ANOTHER DISTURBANCE
WILL LIFT ACROSS UTAH ON SUNDAY AND INTO SUNDAY NIGHT.
MOISTURE WILL LINGER ON MONDAY AND TUESDAY AND THEN DECREASE ON
WEDNESDAY. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED DURING THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
TARDY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Flash Flood, Garfield
- When
- July 26, 2:40 PM MST to 5:40 PM MST
- Where
- Garfield County, 2.33 mi SSW of Escalante to 4.57 mi SW of Escalante Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.741, -111.621
A flash flood occurred at Alvey Wash near Escalante due to heavy rain.
Flash Flood, Piute
- When
- July 26, 3:30 PM MST to 6:30 PM MST
- Where
- Piute County, 0.56 mi NNW of Circleville to 0.59 mi NE of Circleville
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.178, -112.272
Heavy rain caused flash flooding of streets and low lying areas in the town of Circleville, as well as flooding of several houses.
Thunderstorm Wind, Tooele
- When
- July 27, 6:20 PM MST
- Where
- Tooele County, 4.2 mi SE of (Dpg)michael Aaf Dug
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.140, -112.870
The White Sage sensor recorded a maximum wind gust of 65 mph. The Interstate 80 sensor also recorded a wind gust of 62 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Mexico, July 26 to 28, 20081 death · $25 million · 1 event
- Rip Currents in New York, July 26, 20082 deaths · 2 events
- Hail and Damaging Winds in Ohio, July 26, 20082 injured · $62 million · 2.5 in hail · 24 events
- Heat in Nevada, July 26, 20081 death · 1 event
- Hail in Kansas, July 26, 2008$3.1 million · 2.75 in hail · 5 events
- Hail and Damaging Winds in North Dakota, July 26 to 27, 2008$633,000 · 3 in hail · 12 events
- Hail in Pennsylvania, July 26, 2008$475,000 · 1.75 in hail · 5 events
- Flash Flooding in New Mexico, July 26 to 27, 2008$220,000 · 5 events
- Hail and Damaging Winds in Montana, July 26 to 27, 2008$57,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Maryland, July 26, 2008$136,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, July 26, 2008$27,000 · 2 in hail · 33 events
- Flash Flooding and Damaging Winds in Missouri, July 26, 2008$77,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128150, 128149, 128148.